Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 9, NWS Bismarck, ND

February 6, 201824 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 6, 2018, 2:05 PM CST for 24 counties in North Dakota. It took effect at Feb 6, 2018, 11:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2018, 2:05 PM CST (20:05 UTC)
In effect from
Feb 6, 2018, 11:00 PM CST
Expired
Feb 7, 2018, 9:00 AM CST
In force
10 hr
Issued by
NWS Bismarck, ND
All 24 counties

Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS43 KBIS 062005
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
205 PM CST Tue Feb 6 2018

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-070415-
/O.NEW.KBIS.WC.Y.0009.180207T0500Z-180207T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, 
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
205 PM CST Tue Feb 6 2018 /105 PM MST Tue Feb 6 2018/

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM CST /10 PM MST/ THIS
EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Portions of northern and central North Dakota.

* WHEN...From 11 PM CST /10 PM MST/ this evening to 9 AM CST /8 
  AM MST/ Wednesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
AJ
4 follow-up statements
188 
WWUS43 KBIS 062333
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
533 PM CST Tue Feb 6 2018

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-070745-
/O.CON.KBIS.WC.Y.0009.180207T0500Z-180207T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, 
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
533 PM CST Tue Feb 6 2018 /433 PM MST Tue Feb 6 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM CST /10 PM
MST/ THIS EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 35 below zero.

* WHERE...Northwest and central North Dakota.

* WHEN...From 11 PM CST /10 PM MST/ this evening to 9 AM CST /8 
  AM MST/ Wednesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

PA
505 
WWUS43 KBIS 070324
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
924 PM CST Tue Feb 6 2018

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-071130-
/O.CON.KBIS.WC.Y.0009.180207T0500Z-180207T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, 
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
924 PM CST Tue Feb 6 2018 /824 PM MST Tue Feb 6 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 35 below zero.

* WHERE...Northwest and central North Dakota.

* WHEN...From 11 PM CST /10 PM MST/ this evening to 9 AM CST /8 
  AM MST/ Wednesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. Carry extra layers of clothes and a winter survival kit 
if traveling. If you become stranded, stay with your vehicle.

&&

$$

PA
640 
WWUS43 KBIS 070941
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
341 AM CST Wed Feb 7 2018

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-071500-
/O.CON.KBIS.WC.Y.0009.000000T0000Z-180207T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, 
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
341 AM CST Wed Feb 7 2018 /241 AM MST Wed Feb 7 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 35 below zero.

* WHERE...Northwest and central North Dakota.

* WHEN...Until 9 AM CST /8 AM MST/ this morning.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. Carry extra layers of clothes and a winter survival kit 
if traveling. If you become stranded, stay with your vehicle.

&&

$$

NDZ031>033-040-041-043-044-071745-
/O.NEW.KBIS.WS.A.0002.180208T0600Z-180209T1200Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
241 AM MST Wed Feb 7 2018

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 7 
  inches, with localized amounts up to 8 inches, are possible.

* WHERE...Southwest North Dakota.

* WHEN...From late Wednesday night through Thursday night.

* ADDITIONAL DETAILS...Plan on difficult travel conditions,
  including during the evening commute on Thursday. Significant
  reductions in visibility are possible. The cold wind  chills as
  low as 25 below zero could cause frostbite on exposed skin in 
  as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant snow
that may impact travel. Continue to monitor the latest forecasts.

&&

$$

KS
140 
WWUS43 KBIS 071447
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
847 AM CST Wed Feb 7 2018

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-071600-
/O.EXP.KBIS.WC.Y.0009.000000T0000Z-180207T1500Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Mandan, Bismarck, 
Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, 
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
847 AM CST Wed Feb 7 2018 /747 AM MST Wed Feb 7 2018/

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST /8 AM MST/ THIS
MORNING...

Wind chills will continue to increase this morning.

$$

NDZ031>033-040-041-043-044-072300-
/O.CON.KBIS.WS.A.0002.180208T0600Z-180209T1200Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
747 AM MST Wed Feb 7 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 7 
  inches, with localized amounts up to 8 inches, are possible.

* WHERE...Southwest North Dakota.

* WHEN...From late Wednesday night through Thursday night.

* ADDITIONAL DETAILS...Plan on difficult travel conditions, 
  including during the evening commute on Thursday. Significant 
  reductions in visibility are possible. The cold wind chills as 
  low as 25 below zero could cause frostbite on exposed skin in 
  as little as 30 minutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
AJ

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 11:57 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 6, 11:57 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1157 AM CST Tue Feb 6 2018

.UPDATE...
Issued at 1155 AM CST Tue Feb 6 2018

Increased snow chances for the James Valley this
afternoon/evening. A front moving through may combine with an
upper level wave to spark some light snow across the James Valley
this afternoon and evening. Only a minor dusting seems plausible.

UPDATE Issued at 839 AM CST Tue Feb 6 2018

No major changes required for this update.

UPDATE Issued at 608 AM CST Tue Feb 6 2018

Clear skies and light winds combined with the favorable position
of the surface high to the southeast of North Dakota resulting in
very cold early morning temperatures -20 to -25 below with lowest
wind chills 25 to 40 below. Other than lowering min temperatures
this morning to keep pace with the rapidly falling temperatures
the current forecast looks ok.

&&

.SHORT TERM...(Today and tonight)
Issued at 328 AM CST Tue Feb 6 2018

Short term highlights include, the ongoing wind chill advisory
through mid morning, a chance of light snow this afternoon
central, followed by marginal wind chills later tonight north and
east possibly prompting another wind chill advisory.

Latest water vapor imagery loop continues to show a dominant
northwesterly upper flow into North Dakota due to persistent/stationary
Hudson Bay low. Clouds will increase today, both from the north, and
from the south today.

First across the north, a shortwave embedded within the northwest
flow was seen over central Saskatchewan. A few reporting stations
near the shortwave were reporting light snow. The NAM/GFS both
show decent synoptic scale ascent with this shortwave which slides
into northern ND by 18z, then shifts into south central and the
James River Valley 18z-00z. Frontogenetical forcing lacking with
this event, but mid level lapse rates are sufficient at 6.5C/km to
7C/km. The NAM/SREF/ECMWF and a couple of high resolution models
paint light qpf breaking out across central ND this afternoon.
Thus given the above, a chance of snow with very light amounts
certainly possible.

Secondly across the south, upward vertical motion/clouds will be
due in part to low level warm air advection. A weak inverted
surface trough will shift through South Dakota today, extending
into south central and the James River Valley. This will occur in
the afternoon, as the synoptic scale ascent from the Saskatchewan
shortwave shifts into the same area. With low level convergence
aligning with the synoptic scale ascent, higher Pops exist this
afternoon in the James River Valley. Highs today will range from
the single digits north to mid teens southwest.

The shortwave/ascent will wane quickly this evening as it departs.
Behind it, a 1032mb surface high pressure builds in from eastern
Montana allowing for clearing conditions from north to south. Wind
chills of 25 below zero begin to evolve after midnight across the
north and into portions of the northern James River Valley. Will
let the dayshift handle this with the latest available data. Lows
tonight from zero south to 15 below zero north.

.LONG TERM...(Wednesday through Monday)
Issued at 329 AM CST Tue Feb 6 2018

With an upper ridge positioned off the California coast, and the
Hudson Bay low locked in place, attention turns to a shortwave
shifting from near the Aleutians and into the Northern Rockies
and portions of the Northern High Plains Wednesday through Friday.
With successive model runs, we continue to see lower snowfall
totals with this system, however, southwest North Dakota remains
in a favored sector for a possible 3 to 5 inch snowfall total
Wednesday through Friday morning. Snowfall amounts taper off
quickly to less than one inch from Williston to Bismarck and into
Oakes, while locations north and east of this line remaining
completely dry. This is due to a dry north to northeasterly low
level wind field which will limit the progression of snow from
southwestern North Dakota. The GEF's Plumes at Dickinson and
Bismarck indicated that most of the Ensemble solutions were
clustering closer to the Mean, which was about a tenth of an inch
higher than the operational GFS, and also higher than the current
SuperBlend. The highest snowfall amounts for southwestern North
Dakota will come during the day Thursday with enhanced lift via
the left exit region of a 120kt jet streak. Colder/drier northerly
winds will produce highs in single digit highs Thursday and
Friday, and lows between 5 below and 20 below zero. Wind chills to
35 below at night and through the morning hours will accompany
these frigid temperatures. After highs in the teens Saturday, a
warmup into the 20s is expected Sunday through Tuesday as the
upper flow temporary transitions from northwesterly to westerly.
Dry weather is also expected over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CST Tue Feb 6 2018

A cold front this afternoon will increase clouds and MVFR ceilings
across central North Dakota, especially at KMOT-KBIS-KJMS. VCSH was
added for periods of light snow this afternoon at KMOT and KJMS.
Visibilities may become briefly diminished at these locations with
the light snowfall. Cloud coverage clears out from west to east late
this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...KS
LONG TERM...KS
AVIATION...AE
Hazardous weather outlook, Feb 6, 11:54 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1154 AM CST Tue Feb 6 2018

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-071800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1154 AM CST Tue Feb 6 2018 /1054 AM MST Tue Feb 6 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chills to 30 below zero are forecast for mainly northern
North Dakota late tonight through mid morning Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills between 25 and 35 below zero are likely mainly along,
north, and east of the Missouri River each night and through the
morning hours, from Wednesday night through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>033-040-041-043-044-071800-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
1154 AM CST Tue Feb 6 2018 /1054 AM MST Tue Feb 6 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow is expected across southwest and into portions
of south central North Dakota Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.